North Dakota, 2021

Drought in North Dakota, December 1 to 14, 2021

December 1 to 14, 2021 · NWS BIS · 5 events in 5 counties and zones

By the middle of the month of December the drought eased into the D1 and D0 categories. S.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

By the middle of the month of December the drought eased into the D1 and D0 categories. Refer to the U.S. Drought Monitor for details.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Nov 30, 11:43 PM CST, 17 minutes earlier.

Area forecast discussion, Nov 30, 11:43 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1143 PM CST Tue Nov 30 2021

.UPDATE...
Issued at 1128 PM CST Tue Nov 30 2021

No changes were made to the going forecast since the last update
other than blending in the latest observations. A small area of
patchy fog is apparent on Nighttime Microphysics satellite imagery
near the Turtle Mountains where winds are calm. As winds pick up
overnight and into the morning, fog should dissipate.

UPDATE Issued at 905 PM CST Tue Nov 30 2021

We have decided to issue a Wind Advisory for most of western and
parts of central North Dakota for late tomorrow morning through
the afternoon. 00Z guidance continues to suggest momentum
transfer of around 40 kts to the surface is likely, and there is
a low, but greater-than-zero probability for as high as 65 kts.
With the strong low-level jet expected to maintain a constant
altitude relative to sea level, higher terrain areas will only
require a shallow BL mixing depth to realize stronger surface
gusts. Potential cloud cover and low sun angle introduce enough
uncertainty to hold off on a High Wind Watch or Warning for now.

UPDATE Issued at 609 PM CST Tue Nov 30 2021

Light precipitation continues to move from central into eastern
North Dakota this evening, with Highway 2 dividing rain to the
south from snow to the north. Some minor travel impacts can be
expected in the Turtle Mountains area this evening. Precipitation
should clear the area by 9 PM CST.

There is growing concern that winds tomorrow could be much
stronger than we are currently advertising. Model soundings that
show strong BL mixing (essentially all deterministic guidance
except NAM-based solutions), produce momentum transfer to the
surface in the 40-60 kt range. But some of the guidance could also
be over-mixing given the low sun angle and potential for mid to
high clouds. Elevation may actually be a key factor in gust
potential tomorrow, with higher terrain in the southwest not
needing as deep of a BL to tap into the +50 kt 850 mb jet. Another
consideration is that flow through the BL is not completely
unidirectional, but it comes close during the afternoon. Further
inspection of the high wind potential will be made for the next
update.

UPDATE Issued at 431 PM CST Tue Nov 30 2021

Precipitation has increased along the warm front and extends as
far south as Bismarck. While it is falling as all rain south of
Highway 2, snow is reducing visibility below one mile in the
Turtle Mountains area. The forecast was adjusted to account for
observed trends.

&&

.SHORT TERM...(This afternoon through Wednesday night)
Issued at 215 PM CST Tue Nov 30 2021

The main story of the short term will be the record warmth on
Wednesday for many across western and central North Dakota.

For the rest of today, a weak clipper system will continue to
skirt the state to the north. At the surface, a warm front will
slowly move from west to east, bringing with it widespread mid to
high clouds. While the best forcing will remain mostly north of
the International Border, a few light rain showers will be
possible across the north. Rain may transition to some light snow
or a mix over the northeast (Turtle Mountains) by late this
afternoon and into the early evening before moving out.

With strong warm air advection continuing through the period, we
can expect seasonably mild lows tonight, in the mid 20s to mid
30s. By the afternoon hours on Wednesday we are likely to see
widespread highs in the 50s and 60s (a few lower 70s are even
possible across the southwest). It is likely that we will see some
record highs broken before the day is over:

Location	Record (year)	Latest Forecast
Bismarck	62 (1969) 		66
Minot		54 (1969)		62
Dickinson 	66 (1998) 		67
Jamestown 	63 (1969)		58

Williston would also be in the running to have their record high
broken (56 in 1969 with a forecast of 63) but that record was from
the old airport.

There could be a couple of flies in the ointment that keep
temperatures from warming as much as currently in the forecast,
however. A cold front will be dipping south out of Canada in the
afternoon or early evening, so northern sites may not have enough
time reach their potential highs. Timing of the frontal passage
will be key across the north. Also, with the strong warm air
advection ahead of the front, abundant cloud cover may work to
keep highs a bit cooler. Because of these uncertainties we stuck
with the NBM 75th percentile for highs on Wednesday. But if the
front is delayed a bit and/or cloud cover is less than forecast,
we could even see some higher temperatures.

Breezy to windy westerly winds will develop ahead of the front,
shifting to out of the northwest behind the front. Sustained
winds up to 25 mph and gusts to 40 mph will be possible. Lows
should remain above normal Wednesday night, ranging from the mid
20s across the Turtle Mountains to the upper 30s southwest. Winds
will also be on the decrease Wednesday night.

.LONG TERM...(Thursday through Tuesday)
Issued at 215 PM CST Tue Nov 30 2021

We will then remain in northwesterly flow aloft through the end of
the work week. The ridge to our west starts to flatten Friday
night and Saturday as a shortwave trough tries to amplify and
approach. For now we have broad brushed a large area with a
slight chance for snow Saturday night, however it will still be a
few days before specifics work themselves out. Some light wrap
around precipitation may be possible on Sunday as we move back
into northwest flow aloft. Then a surface high moves in on Monday.

Temperatures will generally be normal to slightly above normal
for most through the long term, with highs mainly in the 30s and
40s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1128 PM CST Tue Nov 30 2021

VFR conditions are expected through the forecast period. The main
concern will be strong westerly winds and low-level wind shear on
Wednesday. Sustained surface speeds of 20-30 kts with gusts up to
45 kts can be expected by Wednesday afternoon, increasing to 50+
kts just 1000 or so feet AGL. The windiest conditions are expected
at KDIK, where low-level wind shear could remain a concern all
day. KXWA could also be as windy as KDIK due to its higher
elevation.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM CST /10 AM MST/ to 5 PM CST /4 PM MST/
Wednesday for NDZ009-010-017>021-031>034-040>044.

&&

UPDATE...Gale
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...Gale
Hazardous weather outlook, Nov 30, 11:48 PM CST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1148 PM CST Tue Nov 30 2021

NDZ009-010-017>021-031>034-040>044-020600-
Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-McLean-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-
1148 PM CST Tue Nov 30 2021 /1048 PM MST Tue Nov 30 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Wind Advisory has been issued for late Wednesday morning through
Wednesday afternoon. See www.weather.gov/bis for additional
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-011>013-022-023-025-035>037-045>048-050-051-020600-
Divide-Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-
Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1148 PM CST Tue Nov 30 2021 /1048 PM MST Tue Nov 30 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Rolette

When
December 1, 12:00 AM CST to December 14, 6:00 AM CST
Where
Rolette forecast zone
Reported by
Drought Monitor
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Drought, Pierce

When
December 1, 12:00 AM CST to December 14, 6:00 AM CST
Where
Pierce forecast zone
Reported by
Drought Monitor
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Drought, Foster

When
December 1, 12:00 AM CST to December 14, 6:00 AM CST
Where
Foster forecast zone
Reported by
Drought Monitor
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Drought, Kidder

When
December 1, 12:00 AM CST to December 14, 6:00 AM CST
Where
Kidder forecast zone
Reported by
Drought Monitor
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Drought, Stutsman

When
December 1, 12:00 AM CST to December 14, 6:00 AM CST
Where
Stutsman forecast zone
Reported by
Drought Monitor
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998765, 998766, 998767, 998768, 998769.